Format

Send to

Choose Destination
Aliment Pharmacol Ther. 2003 Apr 1;17(7):905-12.

Antibiotic-associated diarrhoea and Clostridium difficile in the community.

Author information

1
Department of Gastroenterology, Saint-Antoine Medical Faculty, Université Paris VI and Assistance Publique - Hôpitaux de Paris, Paris, France. laurent.beaugerie@sat.ap-hop-paris.fr

Abstract

BACKGROUND:

Clostridium difficile is the main cause of nosocomial infectious diarrhoea and the causative agent of antibiotic-associated colitis. The involvement of C. difficile infection in antibiotic-associated diarrhoea in the community is poorly documented.

METHODS:

We studied prospectively 266 adult out-patients in the Paris (France) area who were prescribed a 5-10-day course of antimicrobial chemotherapy. Stools were screened for C. difficile before and 14 days after the start of treatment by standard culture, toxigenic culture and testing for the cytopathic effect of toxin B. Patients were requested to note daily stool frequency and consistency. Diarrhoea was defined as the passage of at least three loose stools per day.

RESULTS:

Forty-six (17.5%) of the 262 assessable patients had diarrhoea during the study period. Diarrhoea was mild and self-limited in all patients, and lasted for only 1 day in 65.6% of cases. C. difficile was isolated before and after treatment from one patient, who did not develop diarrhoea. C. difficile was detected only on day 14 in 10 patients (3.8%). The isolate was toxin producing in seven patients. Four of these seven patients had mild self-limited diarrhoea. Toxin-producing C. difficile was isolated significantly more frequently from patients who had diarrhoea than from those who were diarrhoea free (8.7% vs. 1.4%, P = 0.02).

CONCLUSION:

The acquisition of toxin-producing C. difficile appears to be frequent during antimicrobial chemotherapy in the community [estimated rate of 2700 (1150-5400) cases per 100 000 exposures to antibiotics]. However, C. difficile is not the main agent of mild antibiotic-associated diarrhoea in out-patients.

PMID:
12656693
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center